Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 813, NWS Norman, OK

August 29, 2008Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 29, 2008, 4:20 PM CDT for Washita County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2008, 4:20 PM CDT (21:20 UTC)
Expired
Aug 29, 2008, 4:45 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:28 PM CDTTSTM WND GST 60Dill City, OKTHE WIND GUST WAS ESTIMATED ON THE EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 292120
SVROUN
OKC149-292145-
/O.NEW.KOUN.SV.W.0813.080829T2120Z-080829T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 445 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DILL CITY...MOVING SOUTHWEST AT 6 MPH.   
  WINDS OF 60 MPH AND HAIL UP TO PENNY SIZE ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BURNS FLAT AND DILL CITY.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.

LAT...LON 3513 9927 3534 9931 3539 9912 3528 9899
      3521 9898
TIME...MOT...LOC 2120Z 053DEG 5KT 3526 9914

$$

BURKE
1 follow-up statement
000 
WWUS54 KOUN 292145
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI AUG 29 2008

OKC149-292156-
/O.EXP.KOUN.SV.W.0813.000000T0000Z-080829T2145Z/
WASHITA OK-
446 PM CDT FRI AUG 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHITA COUNTY EXPIRES
AT 445 PM CDT...

THE STORM HAS WEAKENED.

LAT...LON 3513 9927 3534 9931 3539 9912 3528 9899
      3521 9898
TIME...MOT...LOC 2120Z 053DEG 5KT 3526 9914

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:05 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 29, 3:05 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT FRI AUG 29 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE
ACROSS THE AREA THIS AFTERNOON. STORMS HAVE BECOME MORE NUMEROUS
NEAR THE WEAK SURFACE BOUNDARY FROM WEST CENTRAL INTO CENTRAL OK
...ALONG OUTFLOW BOUNDARY MOVING THROUGH NORTH CENTRAL OK...AND IN
SW OK/N TX WHERE PLUME OF DEEPER MOISTURE HAS SPREAD IN ADVANCE OF
SYSTEM OVER NRN MEXICO. EXPECT STORMS TO CONTINUE INTO THE EVENING
BEFORE DISSIPATING WITH THE LOSS OF HEATING. STORMS MAY BE MORE
LONG LIVED IN WESTERN OK OVERNIGHT WHERE A MODERATE LOW LEVEL JET
MAY INTERACT WITH THE WEAK SURFACE FRONTAL BOUNDARY. FOCUS MAY
SHIFT MORE TO SWRN PORTIONS OF THE FA FOR SATURDAY AS SURFACE
DRIFTS SWD. BREAK IN THE ACTION EXPECTED SUNDAY INTO EARLY PART OF
NEXT WEEK WITH WEAK UPR RIDGE OVER THE AREA AND NO SURFACE
BOUNDARY EVIDENT. FOCUS LATE IN THE WEEK THEN SHIFTS TO POSSIBLE
IMPACT OF GUSTAV ON THE AREA. MODEL DIFFER IN HANDLING REMNANTS OF
GUSTAV AFTER IT MAKES LANDFALL. ECMWF BRINGS REMNANTS FURTHER WEST
THAN THE GFS AND THIS TRACK WOULD HAVE MORE OF AN IMPACT ON THE
CWA...ESP THE ERN HALF. FOR NOW WILL NOW WILL GO WITH MORE OF A
COMPROMISE FCST WITH THE TRACK OF THE SYSTEM. THIS WILL POINT TO HIGHER
POPS IN THE WED/THURSDAY TIME FRAME...ESP FOR THE ERN HALF OF THE
FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  71  92 /  30  20  10  10
HOBART OK         70  92  70  93 /  40  20  20  10
WICHITA FALLS TX  72  95  72  95 /  30  20  20  10
GAGE OK           64  90  65  90 /  40  20  10  10
PONCA CITY OK     69  90  70  90 /  20  10  10  10
DURANT OK         71  94  71  92 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/02
Hazardous weather outlook, Aug 29, 1:05 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT FRI AUG 29 2008

OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
105 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING.

DISCUSSION...
A WEAK COLD FRONT HAS MOVED INTO NORTHERN OKLAHOMA FRIDAY MORNING.
THUNDERSTORMS IN KANSAS FRIDAY MORNING ALSO CREATED AN OUTFLOW
BOUNDARY THAT EXTENDS ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA AROUND NOON ON FRIDAY. THUNDERSTORMS WILL BE SCATTERED
ACROSS THE AREA THIS AFTERNOON AND EVENING. THESE STORMS WILL MOVE
VERY SLOWLY... SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WITH
50 TO 60 MPH WIND GUSTS...AND SMALL HAIL. WITH MINIMAL WIND SHEAR...
ANY STRONG TO MARGINALLY SEVERE STORMS WILL BE RELATIVELY
SHORT-LIVED. THUNDERSTORM INTENSITY IS EXPECTED TO DECREASE MID TO
LATE EVENING AS INSTABILITY DECREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE OVER THE HOLIDAY WEEKEND AS WARM AND
HUMID CONDITIONS CONTINUE... HOWEVER MANY LOCATIONS WILL REMAIN DRY.
FORECAST UNCERTAINTY INCREASES BY EARLY NEXT WEEK...BUT
THUNDERSTORMS APPEAR POSSIBLE...EITHER WITH A FRONTAL SYSTEM
ARRIVING FROM THE NORTHWEST...OR A TROPICAL SYSTEM BRUSHING THE
REGION FROM THE SOUTHEAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

In the hours before

Special weather statement, Aug 29, 3:34 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI AUG 29 2008

OKZ013-020-292100-
NOBLE OK-PAYNE OK-
334 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF
PERRY TO 4 MILES SOUTHEAST OF GLENCOE AT 334 PM CDT...MOVING SOUTH AT
11 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF
STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 29, 3:40 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI AUG 29 2008

OKZ022-035-292115-
WASHITA OK-KIOWA OK-
340 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF
BURNS FLAT TO 3 MILES NORTH OF ROOSEVELT AT 340 PM CDT...MOVING WEST
AT 8 MPH.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE ALL LIKELY
WITH THESE STORMS.  REMAIN ALERT...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

BURKE
Special weather statement, Aug 29, 3:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT FRI AUG 29 2008

OKZ011-012-018-019-292115-
LOGAN OK-KINGFISHER OK-GARFIELD OK-MAJOR OK-
356 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER...
LOGAN AND MAJOR COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTH OF MENO
TO 3 MILES EAST OF MARSHALL AT 356 PM CDT...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD...KINGFISHER...LOGAN AND MAJOR COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 29, 4:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI AUG 29 2008

OKZ021-022-035-292145-
BECKHAM OK-WASHITA OK-KIOWA OK-
412 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...KIOWA AND WASHITA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
ERICK TO CARTER AND DILL CITY AT 412 PM CDT...MOVING SOUTHWEST AT 9
MPH.

VERY HEAVY RAIN WILL REDUCE VISIBILITY. SMALL HAIL AND WINDS AROUND
50 MPH ARE ALSO LIKELY. SOME OTHER LOCATIONS AFFECTED WILL INCLUDE
RETROP AND SENTINEL THROUGH 445 PM.

BURKE
Local storm report, Aug 29, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     11 SW STILLWATER        36.00N 97.20W
08/29/2008  M59 MPH          PAYNE              OK   MESONET

&&

TY
Special weather statement, Aug 29, 4:18 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT FRI AUG 29 2008

OKZ011-012-018-292145-
KINGFISHER OK-GARFIELD OK-MAJOR OK-
418 PM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND
MAJOR COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHWEST OF
MENO TO 8 MILES SOUTHWEST OF DOUGLAS AT 418 PM CDT...MOVING SOUTHWEST
AT 10 MPH. STRONG WINDS TO NEAR 50 MPH... HEAVY RAIN AND SMALL HAIL
ARE LIKELY WITH THESE STORMS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:45 PM CDTSevere Thunderstorm WarningOUNNoble30 min
Aug 29, 3:35 PM CDTSevere Thunderstorm WarningOUNNoble, Payne25 min
Aug 29, 3:59 PM CDTSevere Thunderstorm WarningOUNPayne46 min
Aug 29, 4:16 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan44 min
Aug 29, 5:15 PM CDTSevere Thunderstorm WarningOUNMajor, Woods45 min
Aug 29, 5:28 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher47 min
Aug 29, 6:41 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward49 min
Aug 29, 6:44 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.